Texas, 2015Winter Weather in Texas, January 22 to 23, 2015
January 22 to 23, 2015 · NWS SJT · 9 events in 9 counties and zones
An upper level disturbance brought an area of light snow to West Central Texas as temperatures were in the lower and middle 30s.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance brought an area of light snow to West Central Texas as temperatures were in the lower and middle 30s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 22, 12:26 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jan 22, 12:26 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1226 PM CST THU JAN 22 2015
.UPDATE...
Regional radar imagery indicated a band of moderate to heavy snow
from Colorado City to Big Lake to just east of Fort Stockton.
Also, still main upper level storm system back over New Mexico.
The band of snow will move into West Central this afternoon and
evening. There is a possibility of a burst of heavy snow for an
hour or so, especially for San Angelo. Have the highest snow
amounts, 1 to 3 inches with localize amounts of 4 inches, mainly
across the western Concho Valley. Otherwise, mainly 1 to 2 inches
elsewhere in the Winter Weather Advisory areas. Have updated grids
and zones to reflect these changes.
&&
.PREV DISCUSSION... /ISSUED 1132 AM CST THU JAN 22 2015/
AVIATION...
/18Z TAFS/
Expect poor flight conditions due to IFR for both ceilings and
visibilities during the next 24 hours. A band of moderate to heavy
snow will move east into West Central Texas through this afternoon
and evening, affecting most of the terminals. The visibility will
drop to 2SM at the KSJT terminal by 00Z with a possible burst of
heavy snow between 00Z and 02Z. The other terminals will see 3-5SM
visibilities. Most of the precipitation should end by 12Z Thursday
with conditions possibly improving to MVFR.
PREV DISCUSSION... /ISSUED 552 AM CST Thu Jan 22 2015/
AVIATION...
/12Z TAFS/
Large area of rain covers much of West Central Texas southeast of
a San Angelo to Abilene line early this morning, affecting mainly
the Junction/Brady/Sonora terminals (KJCT/KBBD/KSOA). This will
continue and eventually spread back to the north int Abilene and
San Angelo as well, where by late afternoon and tonight we would
be looking at a rain/snow mix and then all snow. Otherwise, IFR
conditions will prevail the vast majority of the time at all
sites, occasionally dropping to LIFR at times.
PREV DISCUSSION... /ISSUED 410 AM CST THU JAN 22 2015/
SHORT TERM...
Main shield of rain extends along and east of an Ozona to San Angelo
to Haskell line early this morning. Most of it has been rain, with
even some thunder involved, but the northwest edge has switched over
to all snow. Quick burst of snow from Haskell down to Anson and
pretty close to the northern sections of Abilene, with totals of a
couple inches. There is a slow eastward progression to the
precipitation, so think the rain will end in Abilene before it
switches to snow, but its so close! Will continue the Winter Weather
Advisory in effect for the Big Country continue, and added
Shackelford to the mix given the Jones County snow.
Intermittent precipitation will continue areawide for the remainder
of the day, although pretty light. All eyes to the west as the upper
level trough axis itself approaches. Models are similar in
forecasting 1/10 to 1/4 inch of precipitation, which should largely
be all snow by the time we get to the late afternoon and into the
overnight hours for areas west of an Ozona to San Angelo to Abilene
line. The models have shifted the precip a little father south over
the last few model runs, which may leave the northern Big Country
largely out of the snow, so lower chances up there. Replaced the
Winter Storm Watch that had been in effect with a Winter Weather
Advisory. With temperatures very near freezing...once the snow
stops...suspect that the snow on roadways will melt off and impacts
will be relatively minor. But, if a heavier band sets up and/or
impacts look to be more significant, than portions may need to be
upgraded to a Winter Storm Warning later today.
LONG TERM...
Precipitation will becoming to an end Friday morning, as the axis
of the upper trough moves east. Forecast soundings still indicate
mainly snow, although areas along the I-10 corridor may see a rain
snow mixture. Clearing otherwise in subsidence behind the upper
trough. West to northwest winds Friday may have a slight downslope
compressional effect but it should be undone by melting of snow.
Went lower than GFS MOS guidance for Friday.
Otherwise clear and warmer this weekend into the middle of next
week, as dry air associated with weak surface high pressure builds
in. Diurnal variations of 30 to 40 degrees are likely next week as
a dry atmosphere and lighter winds promote strong radiational
cooling at night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 36 29 47 30 54 / 100 80 30 5 5
San Angelo 38 31 48 27 57 / 80 90 30 5 5
Junction 45 34 48 27 58 / 80 60 30 5 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 9 AM CST Friday FOR THE FOLLOWING
ZONES: Callahan...Coke...Coleman...Concho...Crockett...Fisher...
Irion...Jones...Nolan...Runnels...Schleicher...Shackelford...
Sterling...Taylor...Tom Green.
&&
21
Hazardous weather outlook, Jan 22, 5:20 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
520 AM CST THU JAN 22 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
520 AM CST THU JAN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
ICY ROADS AND HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE ACROSS
PORTIONS OF WEST CENTRAL TEXAS FOR THIS AFTERNOON AND TONIGHT...AS SNOW
DEVELOPS ACROSS PORTIONS OF THE AREA. THE AREA MOST LIKELY TO SEE
SIGNIFICANT SNOW ACCUMULATION WILL BE WEST OF AN ABILENE...TO SAN
ANGELO...TO OZONA LINE...WHERE A WINTER WEATHER ADVISORY IS NOW IN
EFFECT. ELSEWHERE...ICY SPOTS WITH LIGHTER SNOW TOTALS WILL BE
POSSIBLE BY LATE TONIGHT ACROSS MUCH OF THE REMAINDER OF THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Winter Weather, Sterling
- When
- January 22, 2:16 PM CST to January 23, 7:00 AM CST
- Where
- Sterling forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
A trained spotter estimated 3 inches of snow 10 miles southwest of Sterling City.
Winter Weather, Irion
- When
- January 23, 3:51 AM CST to 7:51 AM CST
- Where
- Irion forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
A trained spotter estimated 2 inches of snow in Barnhart. Another trained spotter estimated 0.5 inches of snow in Mertzon.
Winter Weather, Tom Green
- When
- January 23, 4:51 AM CST to 7:51 AM CST
- Where
- Tom Green forecast zone
- Reported by
- NWS Employee
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
A National Weather Service employee measured 0.2 inches of snow 4 miles west of San Angelo and another National Weather Service employee measured 0.5 inches of snow 4 miles southwest of Christoval.
Winter Weather, Coke
- When
- January 23, 4:51 AM CST to 7:51 AM CST
- Where
- Coke forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer estimated 1.5 inches of snow 11 miles northeast of Water Valley.
Winter Weather, Sutton
- When
- January 23, 5:15 AM CST to 11:00 AM CST
- Where
- Sutton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
A trained spotter measured 1.5 inches of snow 24 miles east of Sonora.
Winter Weather, Schleicher
- When
- January 23, 5:15 AM CST to 11:00 AM CST
- Where
- Schleicher forecast zone
- Reported by
- COOP Observer
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer measured 1.5 inches of snow 12 miles north of Eldorado and another cooperative observer measured 1.5 inches 2 miles south southwest of Eldorado. A city official estimated about 1 inch of snow in Eldorado.
Winter Weather, Crockett
- When
- January 23, 5:15 AM CST to 8:00 AM CST
- Where
- Crockett forecast zone
- Reported by
- COOP Observer
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer estimated 1.5 inches of snow 9 miles west southwest of Barnhart.
Winter Weather, Kimble
- When
- January 23, 6:00 AM CST to 9:00 AM CST
- Where
- Kimble forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
A trained spotter estimated 1.5 inches of snow 7 miles east of Telegraph.
Winter Weather, Menard
- When
- January 23, 6:15 AM CST to 10:00 AM CST
- Where
- Menard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
An observer estimated 1.3 inches of snow 13 miles south southeast of Menard.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 22, 20151 death · 1 event
- Dense Fog in California, January 22 to 26, 201513 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 22 to 23, 20157 events
- High Wind in Montana, January 22 to 25, 201562 kt wind · 6 events
- Heavy Snow in New Mexico, January 22, 20154 events
- Heavy Snow in Texas, January 22 to 23, 20153 events
- Heavy Snow in Alaska, January 22 to 25, 20153 events
- Heavy Snow in New Mexico, January 22, 20152 events
- Winter Weather in Texas, January 22, 20151 event
- Heavy Snow in Texas, January 22, 20151 event
- Waterspout in Gulf of Mexico, January 22, 20151 event
- Flash Flood in Texas, January 22, 2015$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556571, 556574, 556573, 556590, 556576, 556584, 556588, 556586, 556585.